Alert archive / Florida / Small Craft Advisories in 2022

Small Craft Advisory 9, NWS Key West, FL

February 8, 2022

NWS Key West, FL issued this small craft advisory at Feb 8, 2022, 4:05 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2022, 4:05 PM EST (21:05 UTC)
Expired
Feb 9, 2022, 12:34 AM EST
In force
8 hr
Issued by
NWS Key West, FL

The text

As transmitted.

466 
WHUS72 KKEY 082105
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
405 PM EST Tue Feb 8 2022

GMZ033-034-055-075-090500-
/O.NEW.KKEY.SC.Y.0009.220208T2105Z-220209T0500Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
405 PM EST Tue Feb 8 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast winds increasing to near 20 knots with gusts 25
  to 30 knots expected.

* WHERE...Gulf waters beyond 5 fathoms including the Dry 
  Tortugas, Straits of Florida from Halfmoon Shoal to 20 NM west 
  of Dry Tortugas out 20 NM, and Straits of Florida from 
  Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
2 follow-up statements
461 
WHUS72 KKEY 090344
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1044 PM EST Tue Feb 8 2022

GMZ033-034-055-075-090800-
/O.EXT.KKEY.SC.Y.0009.000000T0000Z-220209T0800Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1044 PM EST Tue Feb 8 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast winds increasing to near 20 knots with gusts 
  25 to 30 knots expected.

* WHERE...Gulf waters beyond 5 fathoms including the Dry 
  Tortugas, Straits of Florida from Halfmoon Shoal to 20 NM west 
  of Dry Tortugas out 20 NM, and Straits of Florida from 
  Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
464 
WHUS72 KKEY 090534
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1234 AM EST Wed Feb 9 2022

GMZ033-034-055-075-090645-
/O.CAN.KKEY.SC.Y.0009.000000T0000Z-220209T0800Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1234 AM EST Wed Feb 9 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

North to northeast breezes have slackened to 15 to 20 knots.
However, Small Craft Should Exercise Caution.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Feb 8, 3:17 PM EST, 48 minutes earlier.

Area forecast discussion, Feb 8, 3:17 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Key West FL
317 PM EST Tue Feb 8 2022

.DISCUSSION...
It is the calm before the frontal passage. It has been quite a
pleasant day across the Florida Keys with slightly above normal
temperatures and generally light winds. In fact, in a sort of
surprise to us, winds actually clocked around to the east and
southeast recently. This is in response to the approaching front
and has allowed for temperatures to slightly exceed our previous
forecast.

In addition, KBYX radar shows isolated showers are developing
ahead of the main line of rain and embedded isolated
thunderstorms. This line of precipitation is associated with the
front and will be slowly but surely moving east over the next few
hours. The front is expected to then sweep through the Florida
Keys late this evening and overnight. This front will not be
moving at a fast pace and therefore will be slow to pass through
the region, lingering into Wednesday. As a result, expecting
chances to start low this evening and increase through the
overnight, peaking late tonight into Wednesday morning. Due to a
more stable air mass over the Florida Keys and waters immediately
north of the island chain, not expecting thunderstorms tonight or
early tomorrow. Any thunderstorm activity will be limited to our
western most waters tonight and then the Straits of Florida
tomorrow morning.

This front will also initially have stronger winds along the
leading edge of the front and expecting breezy conditions to
develop across the Lower Keys tonight. These winds will be short
lived and diminish towards dawn Wednesday. Thereafter, said front
will linger over the Straits of Florida and Cuba through the end
of the week. This will make for above normal rain chances through
the end of the week.

There will also be a minor change in air mass behind this front
and expecting temperatures to fall a few degrees below normal for
both Wednesday and Thursday.As winds veer more towards the east
towards the end of the week, expecting temperatures to moderate
back up to or slightly above normal. Still monitoring the
prospects of yet another cold front sweeping through over the
weekend. Models are in agreement that this next front could have a
little more oomph. Stay tuned for more details as the week
progresses.

&&

.MARINE...
A cold front is approaching the region from the west. This front
will gradually slide east starting this evening and continuing
into early Wednesday morning. Freshening breezes and isolated
thunderstorms will accompany this front, especially across our
western most waters. As a result, a Small Craft Advisory is in
effect for the deep Gulf and western most Straits of Florida
waters for this evening. The strongest breezes are expected along
the leading edge of the front and will subside overnight.
Nonetheless, expect freshening breezes into the moderate to fresh
range tonight, continuing into Wednesday morning. Thereafter, an
area of high pressure will move across the eastern U.S. allowing
for breezes to slacken to gentle to moderate breezes through
Saturday. The next potential frontal passage looks to be late
Sunday into Monday with another round of freshening breezes.

&&

.AVIATION...
VFR conditions will continue for the afternoon and evening. A
frontal passage is expected to occur form west to east late
tonight into early Wednesday, leading to increasing winds and
MVFR CIGs. MVFR CIGs could linger past Wednesday morning before
lifting. In addition, gusty winds will accompany the front,
especially for the EYW terminal.

&&

.CLIMATE...
In 1895, the daily record low temperature of 49F was recorded in
Key West. Temperature records date back to 1873.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  65  75  63  73 / 50 50 20 10
Marathon  65  74  62  74 / 40 50 20 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until midnight EST tonight for GMZ033-034-
     055-075.

&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....LIW
Data Acquisition.....AP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 8, 4:18 AM EST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
418 AM EST Tue Feb 8 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-090930-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
418 AM EST Tue Feb 8 2022

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory may be required tonight for portions of the
southeastern Gulf of Mexico, as north winds briefly increase to
near 20 knots.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A potentially strong cold front is expected to push through the
Florida Keys on Sunday. In the wake of the front, a Small Craft
Advisory may be required for portions of the marine zones for
Sunday night and Monday, as northwest to north winds increase to
near 20 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 2:25 PM ESTSpecial Marine WarningKEY35 min
Feb 8, 2:54 PM ESTSpecial Marine WarningKEY36 min
Feb 8, 3:56 PM ESTSpecial Marine WarningKEY19 min
Feb 8, 5:36 PM ESTSpecial Marine WarningKEY21 min

Nearby

Small Craft Advisories in Florida, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.